TUESDAY, Jan. 11 (HealthDay News) -- Epilepsy drugs increase older adults' risk for bone fractures, a new study shows.
Canadian researchers analyzed the medical records of 15,792 people 50 and older who'd had non-traumatic fractures between April 1996 and March 2004. Each person was matched with up to three people who'd never had a fracture, for a total of 47,289 people to serve as controls.
The researchers also looked at the participants' use of epilepsy drugs, including carbamazepine (Carbatrol, Epitol, Tegretol), clonazepam (Klonopin), ethosuximide (Zarontin), gabapentin (Gabarone, Neurontin), phenobarbital (Luminal), phenytoin (Dilantin, Phenytek) and valproic acid (Depakene, Depakote).
All but one of the drugs was associated with an increased risk for fractures. The greatest risk was among people taking phenytoin and carbamazepine. Valproic acid was the only drug not linked with an increased chance of fractures.
The results, published in the January issue of Archives of Neurology, were similar for people taking just one epilepsy drug and those taking more than one.
"In conclusion, our study showed that most anti-epileptic drugs except for valproic acid are associated with an increased likelihood of non-traumatic fracture in individuals aged 50 year or older," wrote Dr. Nathalie Jette, of the University of Calgary's Foothill Hospital, and colleagues in a journal news release.
They called for further research into the effects of epilepsy drugs on bone health.
The American Academy of Family Physicians has more about epilepsy.
-- Robert Preidt
SOURCE: JAMA/Archives journals, news release, Jan. 10, 2011
All rights reserved